Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

depakote

(17 Posts)
Crawling Tue 14-May-13 15:14:46

Been prescribed this in additionele to abilify and i am interested in side effects particularly weight gain.

larahusky Tue 14-May-13 22:26:51

I was on it for 6 weeks but asked to come off because I found it increased my appetite so much. I didn't put on weight but I had to grit my teeth! I have a history of anorexia and it was beginning to become an issue again.

I don't think I had got to a therapeutic dose yet so can't comment on its efficacy. My consultant really wanted me to continue but I have now changed to lamotrigine. Please don't let me put you off though. So many drugs (as you must know!) affect different people differently (not well put but I am sure you know what I mean).

Are you on a mood stabiliser at the moment and about to change?

Crawling Wed 15-May-13 05:22:47

No im on a anti pych which acts as a mood stabiliser as Well as a anyi pyvh but im on the maximum dose and im still unwell so this is being added to my exisisting meds I haveba history of anorexia tpo. I asked for lamotrrigene but pych said It wasnt strong enough. He wanted lithium we compromised to depakote.

Juneywoony Wed 15-May-13 08:04:32

Hi Crawling,

As you know I'm on Depokate, I think it must be about 8 weeks now I have lost track anyway no weight gain yet or bad food cravings. I have got the hair loss, although it is being monitored I am prepared to give it another month to see if improves. I started on 500mg daily then after a month they upped it to 1000mg the first night of the increased dose I had the most awful night terrors/nightmares that I started using a pill cutter and taking 750mg daily with the intention of upping to the thousand after 2 weeks but I haven't anyway I have a Psych appointment today so I am going to discuss it with them. I also was wondering that because it has sedative qualities that maybe the higher the dose you are on could affect how active and inclined to exercise you were and maybe eat more, I am going to ask them about that today to see if this is the case or not.

I asked my CPN about weight gain and what it was that caused it with drugs, as I know some anti psychotics can tamper with the part of the brain that tells you when you are full and wondered if this was the case with Depokate. She basically didn't know and said it varied from person to person, she just said that some of her patients on Depokate said they craved carbs all the time.

I will let you know what they say today regarding weight gain as it something that worries me too, xx

Crawling Wed 15-May-13 10:04:59

Thanks juney the update will be very aprreciated. Glad Its going Well for You.

Juneywoony Wed 15-May-13 14:59:05

Hi Crawling,

Not too much info regarding weight gain but what I said about the higher the dosage you are on the more the sedative affects I think applies, as I mentioned to him I am waking up really early in the morning but just after midday I start flaking and quite often need a snooze although can't get this most of the time because of the children) so he said he wanted me to take the 1000mg daily as he prescribed a month ago but to take 250 in the morning and 750 at night. I did tell him of the night terrors the first night I took the higher dosage but he said it was very unusual for this drug and that as I have been taking a slightly higher dose than the original I should be ok...... we will see!

He was more concerned with the hair loss, he said in some people it just doesn't stop so their med's have to be changed, so he has started me on some Ablifily 5mg( which I think you take too) to take in the morning as if my hair continues to fall out and he has to change my depokate to something else I have something else helping me stabilise in the background?! I think my concentration had started to wane by then lol!

I think you should give it a go, give yourself a time period and if you have gained weight or have the cravings then you know it doesn't work for you, apart from the hair loss and the one night of nightmares I don't have anything else bad to say about it really, xxxx

Crawling Wed 15-May-13 15:14:58

Thanks juney im on 30mgr abilify and 250 depakote morning and night. I have quite thick hair but that is still a side effect i am hoping to avoisld

Take the abilify in the morning and If You Feel like You can sit down phone in as i have clonazepam for akathesia which is a very common side effect of abilify. It also makes me drool a bit whsn sleeping mostly

. But I have gained no weight on abilify and im on the maximum dose. Hope It workshop Well for You It may work better with less side effects as I was started on 10 for 3 days then 20 for 4 days then 30 so I went straight in on high doses. Ill keeps this thread going and we can update with our side effects.

Juneywoony Wed 15-May-13 15:58:47

Thanks Crawling re info on abilify as I totally wasn't expecting an added med today and know nothing of it, he did warn me that for up to a month I would quite likely be restless and to persevere, I take clonazepam anyway and went there today to ask to start to withdraw from it as I have been on benzo's since July last year and get irritable when I don't take a dose but he said he wanted me to stick at the same dose for a month to help with the restlessness from the abilify!

Don't you find it so bloody confusing with all medication and dosage changes?! I know I do I have had to just fill my pill box for the next week with all correct amounts while it was still fresh in my head otherwise I will get myself in a tizz!

Part of me wants to say shit to it and stop it all and go crazy for a while haha! I won't thoughgrin

Crawling Wed 15-May-13 16:17:34

Thanks juney i get You re meds 12 a say i take atm Its hard to remember when to take which one.

larahusky Wed 15-May-13 22:31:50

Crawling, my doctor said that to me but (I felt really pathetic and frustrating) I couldn't bear to start up all my eating rubbish again when I have 2 little girls who I long (although don't know how successfully) to set a good eg for eating healthily!

Have no idea if it is going to work but I just can't forget my weight - however awful that sounds...

But some people don't get the weight gain - I read loads of reviews - I just felt as at peace as I can ever be with my weight and didn't want to start it all up again. Hope it goes well for you.

Juneywoony Thu 16-May-13 09:48:43

Lara don't be harsh on yourself, I totally get the weight gain issue too, I have suffered with bulimia on and off for over 20 years. I had a kebab last night, not something I eat very often and I just couldn't fight the urge to get it back up and unfortunately I did I just couldn't control it thinking of how calorific it was blush. Most of the time I try to eat a healthy well balanced diet so I don't feel the urges as much.

When I started the Depokate all I was worried about was the weight gain, not about how it could help me mentally! I feel guilty thinking that way. I agreed to take it but I told the Psychiatrist point blank if I started gaining any weight I would be straight of it. Two months down the line I haven't gained any weight or had any bad cravings and have improved mentally to the point where I am able to get back into exercising but you know it still plays on my mind and if at any point I start gaining I will come straight of it. I just hope the hair loss stops or they will be taking me of it then anyway.

How are you getting on with the medication you are on, how long have you been taking it?

Crawling I have decided to start the abilify on Monday as me and my husband are going away this weekend to a lovely country hotel child free and I really don't want to feel restless I want to take advantage of the peace and quiet, lie in's etc.

How long after starting it did you get the restlessness?

Crawling Thu 16-May-13 12:14:20

It Did start straight away Yes. So far I have zero side effects yay.

larahusky Thu 16-May-13 20:54:03

Message withdrawn at poster's request.

Juneywoony Mon 20-May-13 10:09:36

Hi Crawling

Quick question for you, the restlessness you get with abilify does if feel like anxiety, does it make you nervous and irritable or is it literally the fact you can't sit still? I have only started taking it this morning so obviously no side affects yet but i'm really worried it will make me feel like I am when im really anxious as I can't sit still then.

Crawling Thu 23-May-13 11:08:21

No no anxiety just like You cant sit still.

Juneywoony Fri 24-May-13 09:30:14

Thanks Crawling........sorry for totally hijacking your thread.

Did you get the shakes? I have and have had it on other anti psych's but it is early days, only been taking it since Monday so going to leave it a while longer before I contact anyone.

I started my higher dose of depokate last week and the abilify Monday and all this week have started feeling hungrier and having cravings hmm again it's early days but I'm starting to get worried, I even dreamed I was really fat last night like Eddie Murphy in the nutty professor lol!

How are you getting on with the depokate so far?

Crawling Fri 24-May-13 15:17:57

Im getting on great Thanks dochter is going to up my dose but so far no side effects. Yes i got the shakes Sorry your having a tough time of It i Did with abilify.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now